Study Finds Elevated Risk of Urinary Incontinence in Women on Hormone Replacement Therapy (HRT)Nov 9, 2005 | www.newsinferno.com
A study in the November issue of the journal Obstetrics & Gynecology advises postmenopausal women that taking (estrogen plus progestin) hormone replacement therapy (HRT) can increase the risk of urinary incontinence after only a few months of treatment.
Currently over 40% of postmenopausal women are afflicted with urinary incontinence. Urinary incontinence includes both stress incontinence, when the bladder leaks urine as a result of pressure on it from exercise, laughing, or coughing and urge incontinence, where there is a frequent urge to urinate.
The study conducted by Dr. Jody Steinauer and her colleagues from the University of California at San Francisco relied on data from a Heart Estrogen/progestin Replacement Study to evaluate the side-effect of urinary incontinence.
The 4-year observational study followed 1,200 women who reported no episodes of incontinence in the week prior to starting HRT or a placebo.
Results showed 64% of women using HRT reported weekly incontinence compared with 49% of those taking a placebo. The symptoms began at 4 months and continued for the duration of the hormone therapy, regardless of age.
HRT was found to elevate the risk of both urge and stress incontinence by 50% and 70%, respectively. The excess risks of weekly urge and stress incontinence attributed to HRT were 12% and 16%, respectively.
According to researchers, these findings contrasted with physiologic data which indicated HRT might have a beneficial impact on incontinence. The results did, however, confirm previous randomized trials that found postmenopausal women taking HRT might develop urinary incontinence or experience exacerbated symptoms if they already had the condition.